Wisconsin, 2020

Hail and Damaging Winds in Wisconsin, July 5, 2020

July 5, 2020 · NWS DLH · 9 events in 3 counties and zones

A combination of a shortwave and cold front marched severe storms across northwest Wisconsin during the afternoon and early evening hours. These storms produced hail to around an inch in diameter and damaging winds that led to downed trees and limbs that produced power outages.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A combination of a shortwave and cold front marched severe storms across northwest Wisconsin during the afternoon and early evening hours. These storms produced hail to around an inch in diameter and damaging winds that led to downed trees and limbs that produced power outages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 5, 3:09 PM CST, 47 minutes earlier.

Area forecast discussion, Jul 5, 3:09 PM CST, 47 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
409 PM CDT Sun Jul 5 2020

.SHORT TERM...(This evening through Monday night)
Issued at 408 PM CDT Sun Jul 5 2020

Showers and thunderstorms are expected to continue this evening.
Isolated severe storms are possible and can produce high winds and
hail up to an inch in diameter. Chances for severe weather should
diminish as we head into tonight. According to the 12Z GFS run,
which has been verifying with most current environment conditions,
our region should lose high moisture and instability as the night
progresses.

Monday the chances for scattered showers and thunderstorms continue
as a small shortwave moves through the Northland. There is also a
possibility of severe weather in the arrowhead of Minnesota and NW
Wisconsin, where the highest instability (MLCAPE 1000-2000 J/kg) and
upper level forcing is predicted to be. These should continue and
eventually diminish into Monday night.

.LONG TERM...(Tuesday through Sunday)
Issued at 408 PM CDT Sun Jul 5 2020

Tuesday morning the upper level flow becomes primarily zonal.
Depending on any variation in the flow, there could be more
chances of showers and thunderstorms in central Minnesota and
northwest Wisconsin. Otherwise Tuesday should be dry across the
CWA. Scattered severe storms are possible in far northwestern and
north central Minnesota, and can produce high winds and hail up to
an inch in diameter.

Wednesday, a surface low pressure system should affect the
Northland with two rounds of precipitation throughout the day from
its respective warm and cold fronts. No severe weather is expected
at this time.

Thursday chances for some scattered showers and thunderstorms
continue as the cold front moves to the northeast out of the area.
This should lead to a dry Thursday night.

Friday afternoon/evening has yet another chance for showers and
thunderstorms for northwest Wisconsin. According to the global model
suite, there is consensus that precipitation should occur, but the
conditions higher up in the atmosphere that is the source of this
precipitation differ between the models. The global model suite show
more chances for precipitation on Saturday, but the models are in
disagreement on where and when. This will have to be monitored as
the week progresses.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 147 PM CDT Sun Jul 5 2020

Periods of showers and thunderstorms are possible over the next
24 hours. Isolated severe storms are possible and could produce
small hail and high winds. These storms could cause low
visibilities and/or MVFR conditions at times tonight and into
tomorrow. Otherwise conditions are expected to remain as VFR today
and continue tomorrow if no storms are in the vicinity.

&&

.MARINE...
Issued at 1051 AM CDT Sun Jul 5 2020

Periods of showers and thunderstorms are possible over the next
48 hours. Isolated severe storms are possible and may produce
gusty winds and small hail. Winds over the next 24 hours should be
relatively light, with highest winds near the head of the lake at
around 15 kts. Wind direction today and tonight should be
primarily out of the northeast, shifting to the southwest Monday.
Waves are expected to be around 1 ft.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  63  84  61  83 /  40  70  40  20
INL  64  83  57  83 /  50  40  10  10
BRD  67  84  61  83 /  40  60  30  30
HYR  66  88  62  86 /  40  60  50  30
ASX  64  89  63  86 /  40  50  50  20

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

SHORT TERM...Huyck/Kossen
LONG TERM...Huyck/Kossen
AVIATION...Wolfe/Kossen
MARINE...Wolfe/Kossen
Hazardous weather outlook, Jul 5, 2:39 PM CST, 1 hour 17 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
339 PM CDT Sun Jul 5 2020

MNZ010>012-018>021-025-026-033>038-062045-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-
339 PM CDT Sun Jul 5 2020

This Hazardous Weather Outlook is for portions of northeast
Minnesota.

.DAY ONE...This afternoon and Tonight

Scattered thunderstorms are possible across northeast Minnesota
into this evening. A few storms may be strong to severe with large
hail and gusty winds possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There are periodic chances of thunderstorms Monday through
Saturday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotters are encouraged to report hail of any size and
rainfall amounts to the National Weather Service.

WIZ001>004-006>009-062045-
Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
339 PM CDT Sun Jul 5 2020

This Hazardous Weather Outlook is for portions of northwest
Wisconsin.

.DAY ONE...This afternoon and Tonight

A few isolated thunderstorms are possible across parts of
northwest Wisconsin away from Lake Superior this afternoon into
the evening. Storms are not expected to be severe, but a few
strong storms producing small hail and gusty winds are possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There are periodic chances of thunderstorms Monday through
Saturday.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation is not anticipated this afternoon or
tonight. Rainfall amounts from spotters and the public are
encouraged.

LSZ121-140>148-062045-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
339 PM CDT Sun Jul 5 2020

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

A few thunderstorms will be possible this afternoon and evening.
Storms are not expected to be severe, but a few strong storms
producing small hail and gusty winds are possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a potential for thunderstorms across western Lake
Superior Monday and then again on Wednesday. Storms could be
strong with gusty winds and small hail.

LE

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Local storm report, Jul 5, 3:29 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
429 PM CDT SUN JUL 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             9 NNE ISLAND LAKE       47.13N 92.11W
07/05/2020  E0.25 INCH       ST. LOUIS          MN   TRAINED SPOTTER

            REPORTED AT 8479 VERMILLION TRAIL, DULUTH,
            MN.

&&

KMK
Local storm report, Jul 5, 3:30 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
430 PM CDT SUN JUL 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             4 SE ISLAND LAKE        46.98N 92.12W
07/05/2020  E1.50 INCH       ST. LOUIS          MN   PUBLIC

            PEA TO ONE AND ONE-HALF INCH HAIL.

&&

KLH
Local storm report, Jul 5, 3:31 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
431 PM CDT SUN JUL 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HEAVY RAIN       9 NNE ISLAND LAKE       47.13N 92.11W
07/05/2020  E0.50 INCH       ST. LOUIS          MN   TRAINED SPOTTER

            REPORTED AT 8479 VERMILLION TRAIL, DULUTH,
            MN.

&&

KMK
Local storm report, Jul 5, 3:41 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
441 PM CDT SUN JUL 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HEAVY RAIN       11 NE ISLAND LAKE       47.10N 92.01W
07/05/2020  M1.25 INCH       ST. LOUIS          MN   TRAINED SPOTTER

            REPORTED AT 8143 PEQUAYWAN LAKE ROAD,
            DULUTH, MN.

&&

KMK
Local storm report, Jul 5, 3:46 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
446 PM CDT SUN JUL 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             3 ESE ISLAND LAKE       47.00N 92.13W
07/05/2020  E1.00 INCH       ST. LOUIS          MN   TRAINED SPOTTER

            REPORTED AT 4284 TURNER ROAD, DULUTH, MN.

&&

KMK
Local storm report, Jul 5, 3:52 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
452 PM CDT SUN JUL 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     HEAVY RAIN       5 WSW INO               46.50N 91.28W
07/05/2020  M4.00 INCH       BAYFIELD           WI   TRAINED SPOTTER

&&

KMK

The radar

The Minneapolis radar (KMPX), 114 km away, was scanning. The volume nearest the first event began at 21:54 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Burnett

When
July 5, 3:56 PM CST to 3:58 PM CST
Where
Burnett County, 0.69 mi N of Trade River
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.660, -92.680

Thunderstorm Wind, Bayfield

When
July 5, 4:35 PM CST to 4:37 PM CST
Where
Bayfield County, 2.48 mi WSW of Spider
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
46.520, -91.270

A few trees were downed near Ino by the storm.

Thunderstorm Wind, Bayfield

When
July 5, 4:35 PM CST to 4:37 PM CST
Where
Bayfield County, 1.59 mi WNW of Delta
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
46.490, -91.300

A few trees were downed on Phantom Lake Road southwest of Ino.

Thunderstorm Wind, Bayfield

When
July 5, 5:40 PM CST to 5:42 PM CST
Where
Bayfield County, 0.95 mi W of Drummond
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.330, -91.270

The storm downed a few trees and tree limbs onto roads and power lines in Drummond.

Thunderstorm Wind, Bayfield

When
July 5, 5:40 PM CST to 5:42 PM CST
Where
Bayfield County, 5.29 mi W of Drummond
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.340, -91.360

A tree was downed onto a house by the storm.

Thunderstorm Wind, Bayfield

When
July 5, 5:55 PM CST to 5:57 PM CST
Where
Bayfield County, 3.89 mi W of Namekagon
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
46.230, -91.130

The storm produced damaging winds that led to downed trees and power outages near Namekagon.

Hail, Douglas

When
July 5, 6:20 PM CST to 6:22 PM CST
Where
Douglas County, 2.13 mi SSE of Dedham
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.520, -92.140

Hail, Douglas

When
July 5, 6:23 PM CST to 6:25 PM CST
Where
Douglas County, 1.58 mi ESE of Dedham
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.540, -92.120

Thunderstorm Wind, Douglas

When
July 5, 7:30 PM CST to 7:32 PM CST
Where
Douglas County, 3.17 mi ESE of Dedham
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
46.530, -92.090

Trees were downed by the storm at the Pattison Park Golf Course.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2020Every state in 2020This day in weather historyWarnings in Wisconsin, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 899421, 899424, 899426, 899428, 899429, 899431, 899422, 899423, 899432.